Using naloxone, often known by the brand name Narcan, to stop an overdose on heroin or related painkillers called opioids is the first step in a complex process that can include hospitalization, treatment and relapse. Here's a step-by-step look at recovery, based on the accounts of first responders, harm reduction experts and health care providers:

---

OVERDOSE

An overdose shortens breath and weakens the pulse. It turns lips and fingertips blue and shrinks pupils to the size of a pinhead. It can cause drowsiness, disorientation, choking, vomiting, a gurgling sound known as the "death rattle," and, eventually, a loss of consciousness. Death occurs when the brain stops sending the signals that make breathing automatic. Symptoms can kick in within minutes or hours, depending on the strength of the opioid and the user's tolerance. Highly potent batches of heroin, some mixed with the powerful anesthetic fentanyl, can accelerate the timeline.

---

ANTIDOTE

Without intervention, an overdose can be lethal. Brain damage can occur three to five minutes after a person stops breathing. A widely used antidote, naloxone, works by blocking an opioid's effect on brain receptors for 30 to 90 minutes. First responders in many places carry the drug, and it's also available for home use at pharmacies and harm-reduction clinics. It's administered via a shot or nasal spray and works most of the time to revive a victim.

---

REVIVAL

Once revived, a person usually wakes up within two to five minutes. Withdrawal symptoms and cravings start almost immediately. Some people react angrily and lash out, saying police and paramedics have ruined their high. Experts say the person should be carefully monitored because naloxone's inhibiting effects could wear off before the opioid does and trigger another overdose.

---

HOSPITALIZATION

A person revived with naloxone should be taken to an emergency room for evaluation and treatment, but authorities cannot force them to go, and many refuse. A hospital stay usually lasts a few hours - enough time to ensure another overdose doesn't occur. When people don't go to a hospital, doctors say, they should not be left alone for about three hours for the same reason.

---

RELAPSE

After a revival, a user's life often goes one of two ways: relapse spurred by the hard tug and easy availability of street drugs, or long-term treatment. Police and paramedics report reviving the same relapsed users multiple times. For instance, a 19-year-old man near Syracuse, New York, saved with naloxone in April died of a suspected overdose two weeks later, the day he was to leave for rehabilitation in Florida.

---

More on this...

TREATMENT

Short of a court order, nothing can force a user into treatment. Immunity laws designed to encourage people to call 911 in an overdose emergency have made those harder to come by, but police and prosecutors can have input when a user commits another crime, like robbery, to further the habit. Someone deciding to get help could face hurdles including high insurance deductibles, long waiting lists, and a month or more away from family and friends. Health care providers recommend detoxification and methadone or other treatment to wean users. They also recommend outpatient or residential therapies to modify behavior and improve the ability to live without drugs.